Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 299, NWS Pittsburgh, PA

September 13, 2021Forest County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 13, 2021, 5:33 PM EDT for Forest County, Venango County, Pennsylvania. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2021, 5:33 PM EDT (21:33 UTC)
Expired
Sep 13, 2021, 6:00 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Forest County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 117 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 5:45 PM EDTHAIL 1Cooperstown, PAQUARTER SIZED HAIL REPORTED IN COOPERSTOWN
Sep 13, 5:48 PM EDTTSTM WND DMGOil City, PAREPORT OF TREE DOWN NEAR HWY 322

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

766 
WUUS51 KPBZ 132133
SVRPBZ
PAC053-121-132200-
/O.NEW.KPBZ.SV.W.0299.210913T2133Z-210913T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
533 PM EDT Mon Sep 13 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northern Venango County in northwestern Pennsylvania...
  Northwestern Forest County in northwestern Pennsylvania...

* Until 600 PM EDT.

* At 532 PM EDT, a severe thunderstorm was located 7 miles south of
  Guys Mills, or 10 miles northwest of Franklin, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Oil City, Sugarcreek, Hasson Heights, Rouseville, Cooperstown,
  Woodland Heights, Pleasantville, and Oil Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4144 7953 4142 7948 4139 7953 4147 7998
      4150 7999 4151 7998 4151 7996 4156 7991
      4157 7987 4158 7987 4160 7983 4162 7983
      4162 7961 4163 7951
TIME...MOT...LOC 2132Z 274DEG 32KT 4153 7993 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:41 PM EDT, 52 minutes earlier.

Area forecast discussion, Sep 13, 4:41 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
441 PM EDT Mon Sep 13 2021

.SYNOPSIS...
Shower and thunderstorm chances are expected through this evening
north of Interstate 80. Otherwise, warm and dry weather will continue
until more widespread showers and thunderstorms move across the
region with a Wednesday cold front.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Afternoon Update: SPC Mesoanalysis indicates high CAPE values
coincident with favorable wind shear north of I80 this afternoon.
This area will be monitored for convection as a shortwave trough
allows for forcing for ascent while lapse rates increase. If cells
develop, damaging wind is the primary threat. The window in which
convection is possible will narrow, as peak heating is beginning to
cease and shortwave is propagating eastward. Previous:

Shower and thunderstorms chances should continue through this evening
north of I 80 as a cold front moves slowly south across NW PA, and a
shortwave approaches. Most of the rain is expected to stay north of
the forecast area where better upper support is progged. Capping warm
air aloft should also limit the thunderstorm potential, though lift
in the vicinity of the front could still result in a few
showers/storms. A strong storm is possible with marginal shear and
instability, but the warm air aloft should be a limiting factor in
this potential.

Otherwise, dry weather is expected through tonight under shortwave
ridging south of the front. Warm temperatures should continue
tonight, with lows around 10 degrees above average.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Ridging/SW flow aloft should push the front back to the north
Tuesday, with mainly dry weather expected. A shortwave trough, and
its associated sfc cold front, is expected to approach the Upper Ohio
Valley region Tuesday night, with shower chances increasing,
especially late.

More widespread showers are expected Wednesday as the trough and sfc
cold front cross the region. Marginal shear and instability could
result in a severe thunderstorm potential Wednesday afternoon and
early evening, though cloud cover could be a limiting factor in the
amount of destabilization and the resulting severe weather potential.
Rain chances should then diminish Wednesday night as the front
completes its passage.

Models differ on the positioning of a souther stream trough Thursday,
and it moves slowly NE toward the region. Continued with low chances
for showers attm, using a blended model solution to account for the
uncertainty. Above average temperatures are expected to continue
through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The southern stream trough should continue to drift across the Ern
CONUS through Saturday, with low chances of showers and
thunderstorms continuing across the Upper Ohio Valley region.

Model ensembles then indicate a ridge should build across much of the
Ern CONUS through the rest of the weekend, with dry and warm weather
expected.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Widespread MVFR stratocu is expected to persist through early aftn
as a swd sagging frontal boundary has created sufficient lift in the
moist, but stable boundary layer for that formation. An upstream
shortwave is expected to lift the boundary nwd again later today
before spawning some isold, to sct shra/tsra this eve near the I 80
terminals. VFR is thus expected to return until that convection
potential affects those ports.

.Outlook...
Restrictions are then likely with a Wed cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Sep 13, 1:26 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
126 PM EDT Mon Sep 13 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-141730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
126 PM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

An isolated severe thunderstorm is possible through this evening
north of Interstate 80.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered severe thunderstorms are possible Wednesday afternoon and
evening with a crossing cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 13, 5:18 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
518 PM EDT Mon Sep 13 2021

PAZ008-132145-
Venango PA-
518 PM EDT Mon Sep 13 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN VENANGO COUNTY THROUGH
545 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Guys Mills, or 13 miles east of Meadville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cooperstown, Pleasantville, and Oil Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 7957 4148 8000 4150 8000 4150 7998
      4151 7998 4151 7996 4156 7991 4156 7989
      4157 7989 4157 7987 4158 7987 4159 7985
      4160 7985 4160 7983 4162 7983 4162 7956
TIME...MOT...LOC 2118Z 266DEG 23KT 4160 7990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:18 PM EDTSpecial Weather StatementPBZVenango27 min
Sep 13, 5:39 PM EDTSpecial Weather StatementPBZForest36 min
Sep 13, 5:59 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango46 min
Sep 13, 6:29 PM EDTSpecial Weather StatementPBZElk31 min
Sep 13, 6:44 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson31 min
Sep 13, 6:48 PM EDTSpecial Weather StatementPBZVenango27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.